The analyses reported in this manuscript were conducted in response to recent observations from the D:A:D study9
suggesting an increased risk of MI in patients currently receiving abacavir. The findings are broadly consistent with that report, and suggest that the risk of CVD is approximately doubled in patients currently receiving abacavir compared with patients currently receiving NRTIs other than abacavir or didanosine.
, current use of abacavir was associated with a 90% increase in the rate of MI. In the dataset used in the analyses reported in this paper, only 19 patients experienced a clinical MI, limiting the use of this endpoint to confirm the D:A:D findings. However, our analyses of this outcome as well as those incorporating broader definitions of CVD suggested increased rates that were similar to, and within the range observed in the D:A:D study. Of note, the excess risk associated with use of abacavir was also observed when use of abacavir was compared to use of tenofovir, suggesting that tenofovir is not associated with adverse effects on the arterial vasculature compared to other NRTIs (primarily zidovudine and stavudine containing regimens in SMART). However, it should be noted that as the power of our analyses was limited, and as D:A:D did not have sufficient power to address this question, the potential impact of tenofovir on the risk CVD should be confirmed in other datasets.
When stratifying the group according to whether 5 or more CVD risk factors were present at study entry or not, the excess risk of CVD associated with current use of abacavir tended to be higher in those with such increased underlying risk of CVD. In D:A:D, the excess risk associated with recent abacavir use (in relative terms) did not appear to be greater in those with higher underlying CVD risk9
. Rather, a marginally significant interaction was observed in the opposite direction when comparing the risk among patients at low and medium/high cardiovascular risk. More studies are required to shed further light on this issue. Of note, both the analyses and the definition of underlying CVD risk differed between the two studies, in part due to differences in availability of data to estimate underlying risk.
The identification of a biological mechanism that may explain the increased risk of CVD in those receiving abacavir is important for two reasons. Firstly, such a mechanism would provide biological plausibility for associations that are derived from observational data. Secondly, understanding of any biological mechanism may permit the identification of patient subgroups who may be at particularly high or low risk of this event, thus allowing the drug to be used in a more targeted way.
The present set of analyses provides one suggestion of a plausible biological mechanism. At study entry, patients on abacavir had higher levels of hsCRP and IL-6 compared with patients receiving other NRTIs. Conversely, for the four other biomarkers considered, all of which have previously been associated with CVD, significant differences were not observed.
Based on the biomarker findings, abacavir may have proinflammatory properties. Abacavir causes hypersensitivity reactions in patients with HLA B*5701 and, as such, has already been demonstrated to have proinflammatory properties in genetically predisposed persons15
. However, since the abacavir-associated hypersensitivity reaction is observed within the first 6-8 weeks after the drug is started, and most patients in SMART had been on the drug for considerably longer periods at entry in the trial, it is unlikely that a hypersensitivity reaction, per se
, can explain our findings. Consistent with this, the D:A:D study found a continuously elevated risk of MI associated with abacavir irrespective of duration of exposure9
. However, approximately one third of patients with HLA B*5701 do not develop a hypersensitivity reaction after starting abacavir15
and it is possible that ongoing subclinical inflammatory reactions in these patients may contribute to our findings, or that abacavir may stimulate inflammation by other mechanisms.
How could elevated levels of IL-6 be linked with excess risk of CVD? Elevated levels of IL-6 are recognized to be associated with an increased risk of CVD16,17
. The mechanism may be that elevated IL-6 levels reflect an ongoing vascular inflammatory reaction in the arterial wall resulting in instability of existing plaques and thereby increasing the risk that pre-existing subclinical atherosclerosis will manifest itself clinically as CVD16-18
. IL-6 may also directly exacerbate the aggregation potential of platelets19
, thereby increasing this risk. Of note, IL-6 may be elevated due to many different factors, and no prior studies have assess what contribution drug-induced production may have to the circulating pool of IL-6, compromising the interpretation of further detailed comparisons of prior findings to our results.
In the present set of analysis, abacavir was not associated with altered risk for the development of ischemic abnormalities from central coding of serial ECG determinations. This apparent lack of impact on the atherosclerotic process is consistent with the epidemiological characterization of the abacavir signal9
(summarized in the introduction).
Based on the data from D:A:D and presented here, the proposed underlying mechanism by which abacavir increases the risk of CVD is through an increased propensity for subclinical atherosclerosis to manifest itself clinically; the increased propensity is caused by the proinflammatory potential of the drug.
The excess risk of CVD associated with current use of abacavir could be due to a channeling effect; i.e. patients at an a priori excess underlying risk of CVD may have been preferentially placed on abacavir as discussed previously9
; the fact that two observational studies come to the same result could be due to the possibility of similar confounding that is operating in both observational datasets. Only randomized controlled trials can effectively eliminate this possibility. Similarly, we cannot exclude the possibility that patients on abacavir had elevated hsCRP and IL-6 for reasons other than use of abacavir. Only prospective assessment of levels of these biomarkers before and after initiating abacavir will be able to clarify this association. In SMART, there is insufficient power to assess this. Additionally, comparisons of IL-6 levels between the two arms of the study is confounded by the fact that interruption of ART leads to loss of HIV control which by it self induced IL-614
). Rather, analyses of stored biobank material from studies designed to randomly compare virological outcome of abacavir to other NRTIs are more suitable sources of this information.
The present analyses did not identify a significant association between current use of didanosine and an increased risk of CVD or elevated biomarker levels. In analyses focusing on clinically detectable MI, an excess risk of this outcome was indeed found in patients currently taking didanosine, but this was not statistically significant and was not seen when assessing other CVD outcomes. In all of these analyses, confidence intervals around the estimate of hazard ratios were wide, as a consequence of the low number of patients on didanosine and the low number of cardiovascular endpoints. In the D:A:D study, a statistically significant increased risk of MI associated with recent didanosine was observed, although it was less marked in size and less robust in various types of sensitivity analyses compared with the findings concerning abacavir use. Additional analyses in other datasets are required to assess whether current use of didanosine is indeed associated with excess risk of CVD.
In SMART, abacavir was used more often without an NNRTI or PI than in D:A:D. Also, the reference group of patients on NRTIs other than abacavir and didanosine includes relatively more patients on tenofovir than were included in D:A:D. Nevertheless, our findings concerning abacavir use were remarkably similar to those reported from D:A:D. This independent confirmation of the findings from D:A:D, derived from a population with a somewhat different pattern of use of the drug, strengthens the evidence that the association maybe causal.